Thunderstorm Wind, Crook
- When
- July 1, 4:15 PM MST
- Where
- Crook County, 8.14 mi SSE of Sundance
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 44.299, -104.325
Wind gusts were estimated at 60 mph.
A severe thunderstorm developed over southwestern Crook County and tracked eastward, producing wind gusts around 60 mph south of Sundance.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A severe thunderstorm developed over southwestern Crook County and tracked eastward, producing wind gusts around 60 mph south of Sundance.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jul 1, 1:20 PM MST, 2 hours 55 minutes earlier.
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
220 PM MDT SUN JUL 1 2012
.DISCUSSION...WATER VAPOR SHOWS UPPER RIDGE EXTENDING THROUGH THE
NRN PLAINS WITH SHORT WAVE RIDING THE SW FLOW ALOFT THROUGH THE
CNTRL ROCKIES. AT THE SFC...LOW CENTER IS DEEPENING NEAR THE MT/WY
BORDER. HOT WEATHER WILL DOMINATE OUR WEATHER FOR MUCH OF THIS
WEEK.
TONIGHT...SHORT WAVE WILL TRACK FROM THE CNTRL ROCKIES INTO WRN
PORTIONS OF THE NRN PLAINS...WITH SFC LOW TRACKING EWD ACROSS FAR
NWRN SD. THIS WILL PUSH A WEAK COLD FRONT THROUGH OUR WRN HALF OF
ZONES. FORCING ASSOCIATED WITH THE SHORT WAVE/COLD FRONT WILL WORK
WITH THE GREATER INSTABILITY/MOISTURE ACROSS WRN SD TO PRODUCE A
FEW STORMS. SHEAR VALUES WILL INCREASE WITH APPROACHING SHORT WAVE
AND COULD BE ENOUGH TO PRODUCE A SVR STORM OR TWO...MAINLY FROM
THE BLKHLS INTO NWRN SD. NW WINDS WILL BECOME BREEZY ACROSS NERN
WY AND NWRN SD TOWARDS MRNG BEHIND THE FRONT.
MONDAY...SURFACE HIGH AND UPPER RIDGE WILL BUILD INTO OUR REGION
BEHIND THE SHORT WAVE/COLD FRONT. BEST FOCUS FOR STORM DEVELOPMENT
WILL BE ACROSS SCNTRL SD ALONG THE COLD FRONT...WITH A STORM OR
TWO ALSO POSSIBLE IN THE BLKHLS BY LATE AFTN AS SURFACE WINDS
BECOME NE. HOT AND HUMID CONDITIONS EXPECTED JUST AHEAD OF THE
COLD FRONT ACROSS SCNTRL SD WHERE HEAT INDICES WILL PUSH INTO THE
100 TO 105 RANGE...SO A HEAT ADVISORY HAS BEEN ISSUED THAT AREA.
TUESDAY...ANOTHER SHORT WAVE/COLD FRONT WILL PUSH INTO WRN PORTIONS
OF THE CWFA BY LATE AFTN AND PROVIDE ANOTHER CHANCE FOR TSTMS. THE
HEAT/HUMIDITY WILL AGAIN BE THE WORST IN SCNTRL SD WHERE A HEAT
ADVISORY WILL CONTINUE.
EXTENDED...AN UPPER LEVEL RIDGE WILL DOMINATE THE WEATHER FOR THE
LONG TERM. PERIODIC WEAK DISTURBANCES WILL RIDE ACROSS THE RIDGE
BRINGING NEAR DAILY CHANCES FOR THUNDERSTORMS TO VARYING PARTS OF
THE AREA. BETTER CHANCES FOR PRECIPITATION ARE EXPECTED TOWARDS THE
WEEKEND AS MODELS ARE STARTING TO SUGGEST A MONSOONAL TYPE PATTERN
POSSIBLY DEVELOPING. TEMPERATURES WILL REMAIN WELL ABOVE AVERAGE
THRU MID-WEEK WITH A HEAT ADVISORY CONTINUING ACROSS SCNTRL SD.
TEMPS WILL THEN COOL SLIGHTLY TOWARD THE END OF THE WEEK.
&&
.AVIATION...18Z TAF UPDATE
ISOLD TSRA MAY DEVELOP OVER NERN WY AND FAR WRN SD THROUGH THIS EVE
BEFORE PUSHING EASTWARD OVERNIGHT. LCL IFR VIS/CIGS WILL BE
POSSIBLE WITH THE STRONGEST STORMS ALONG WITH VARIABLE AND GUSTY
WINDS...PARTICULARLY TOWARDS NWRN SD. OTHERWISE...VFR CONDITIONS
WILL PREVAIL.
&&
FIRE WEATHER...WELL ABOVE AVERAGE TEMPERATURES...LOW HUMIDITY
VALUES...AND GUSTY SOUTHERLY WINDS WILL CONTINUE ACROSS NORTHEAST
WYOMING THROUGH THIS EVENING. ISOLATED TO SCATTERED THUNDERSTORMS
ARE ALSO POSSIBLE...AND WILL PRODUCE DRY LIGHTNING AND LITTLE
RAINFALL. THIS WILL CONTINUE TO BRING CRITICAL FIRE WEATHER
CONDITIONS OVER NORTHEAST WYOMING. THE RED FLAG WARNING REMAINS
IN EFFECT UNTIL 900 PM MDT.
&&
.UNR WATCHES/WARNINGS/ADVISORIES...
SD...HEAT ADVISORY FROM 1 PM MONDAY TO 7 PM CDT THURSDAY FOR MELLETTE-
TODD-TRIPP.
WY...RED FLAG WARNING UNTIL 9 PM MDT THIS EVENING FOR LOWER
ELEVATIONS OF CROOK AND WESTON COUNTIES-NORTHERN CAMPBELL-
SOUTHERN CAMPBELL.
&&
SHORT TERM...JOHNSON
LONG TERM....13
AVIATION...13HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 245 PM MDT SUN JUL 1 2012 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-021300- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 245 PM MDT (345 PM CDT) SUN JUL 1 2012 ...RED FLAG WARNING IN EFFECT THROUGH EARLY THIS EVENING FOR LOW RELATIVE HUMIDITY...GUSTY WINDS...AND DRY LIGHTNING FOR THE LOWER ELEVATIONS OF NORTHEAST WYOMING... ...HEAT ADVISORY MONDAY THROUGH THURSDAY FOR SOUTH CENTRAL SOUTH DAKOTA... THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT CRITICAL FIRE WEATHER CONDITIONS WILL CONTINUE ACROSS THE LOWER ELEVATIONS OF NORTHEASTERN WYOMING INTO THIS EVENING WITH TEMPERATURES AROUND 100 DEGREES...VERY LOW RELATIVE HUMIDITIES...AND GUSTY SOUTHERLY WINDS. IN ADDITION...ISOLATED TO SCATTERED AFTERNOON AND EVENING THUNDERSTORMS MAY PRODUCE DRY LIGHTNING. ISOLATED TO SCATTERED THUNDERSTORMS ALSO WILL BE FOUND OVER THE REST OF NORTHEASTERN WYOMING AND WESTERN SOUTH DAKOTA LATER THIS AFTERNOON AND TONIGHT. THE BEST CHANCE OF SEVERE STORMS IS OVER NORTHWESTERN SOUTH DAKOTA. LARGE HAIL AND DAMAGING WIND GUSTS WILL BE THE MAIN THREATS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE WILL BE A NEAR DAILY CHANCE FOR THUNDERSTORMS FROM MONDAY THROUGH SATURDAY FOR VARIOUS PARTS OF THE REGION. ALTHOUGH WIDESPREAD SEVERE WEATHER IS NOT EXPECTED AT THIS TIME...A FEW SEVERE STORMS WITH LARGE HAIL OR DAMAGING WIND GUSTS WILL BE POSSIBLE. HEAT INDEX VALUES WILL RANGE FROM 100 TO 105 EACH AFTERNOON THROUGH THURSDAY ACROSS SOUTH CENTRAL SOUTH DAKOTA. LITTLE RELIEF IS EXPECTED AT NIGHT WITH LOW TEMPERATURES ONLY FALLING INTO THE LOWER 70S. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
416 PM MDT SUN JUL 1 2012
WYZ055-058-012300-
SOUTHERN CAMPBELL WY-WESTON WY-
416 PM MDT SUN JUL 1 2012
...SIGNIFICANT WEATHER ADVISORY FOR EXTREME EASTERN CAMPBELL AND
NORTHWESTERN WESTON COUNTIES UNTIL 500 PM MDT...
AT 413 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 18 MILES NORTHWEST OF CLARETON...OR 32 MILES EAST
OF WRIGHT...MOVING NORTHEAST AT 20 MPH.
HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
UPTON...
OSAGE...
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
&&
LAT...LON 4418 10463 4418 10455 4399 10439 4377 10498
4392 10512
TIME...MOT...LOC 2216Z 238DEG 18KT 4392 10488
POJORLIESPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
514 PM MDT SUN JUL 1 2012
SDZ041-012345-
FALL RIVER SD-
514 PM MDT SUN JUL 1 2012
AT 511 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 10 MILES SOUTHEAST OF REDBIRD...OR 21 MILES
SOUTHWEST OF EDGEMONT...MOVING EAST AT 20 MPH.
HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
POSSIBLE WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
MAINLY RURAL AREAS OF EXTREME WESTERN FALL RIVER COUNTY SOUTH OF
HIGHWAY 18 AND WEST OF EDGEMONT.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
&&
LAT...LON 4301 10407 4327 10407 4330 10406 4333 10396
4300 10387
TIME...MOT...LOC 2313Z 262DEG 19KT 4312 10415
JCThe Rapid City radar (KUDX), 121 km away, was scanning. The volume nearest the first event began at 23:15 UTC.
1 thunderstorm wind. Local standard time, as filed.
Wind gusts were estimated at 60 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2012Every state in 2012This day in weather historyWarnings in Wyoming, July 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 380935.